20mg instead of 2mg of hydromorphone


A coroner has criticised the “shocking lack of attention” that led to a man receiving 10 times the prescribed amount of hydromorphone

Medication errors have been highlighted in recent coroner’s reports from both Tasmania and Victoria.

Tasmanian man Brian John Kelly, 71, was battling cancer and receiving palliative care at home.

On 3 January 2020 Mr Kelly was taken to the emergency department of a local hospital for treatment as his condition had worsened and his wife was struggling to cope.

Mr Kelly died at the hospital the following day.

A Coronial investigation revealed that rather than being given 2 milligrams of hydromorphone in the hospital emergency department, as he was prescribed, Mr Kelly was given 20 milligrams of that drug.

No additional details are provided on how the error occurred.

“While I am quite satisfied that the administration of 10 times the appropriate amount of hydromorphone was not deliberate, it bespeaks a shocking lack of attention to basic principles,” found Tasmanian Coroner Simon Cooper.

“The care Mr Kelly received at the [hospital] fell well short of an acceptable standard … it was an accident with immediate fatal consequences.

“Immediate steps need to be taken by the hospital to ensure an accident of this type cannot happen again.”

Two anticoagulants accidentally prescribed

In a second case, 68-year-old Victorian man Ian Fraser died after suffering a haemorrhage following the inadvertent administration of two anticoagulants while in hospital.

Mr Fraser had a significant medical history and was on 14 regular medications at the time of his death, one of these being apixaban.

The patient was accidentally prescribed two different anticoagulants, leading to bleeding.

On 14 November 2019, he was admitted to hospital for both an exacerbation of congestive heart failure and community acquired pneumonia.

The ICU raised the possibility of a medical procedure and on 24 November, Mr Fraser’s anticoagulation was withheld and the procedure performed.

By 29 November, his symptoms had improved considerably and he was keen for discharge home after his CT scan.

That morning, the respiratory registrar attempted to prescribe Mr Fraser’s discharge medication (apixaban) but inadvertently prescribed it as an inpatient medication.

Realising his mistake two minutes later, he attempted to correct it but inadvertently cancelled a discharge order apixaban, leaving the inpatient order active.

“This resulted in the accidental prescription of apixaban as an inpatient medicine rather than the intended discharge medication,” Victorian Deputy State Coroner Caitlin English found.

Mr Fraser had his CT scan reviewed and was subsequently transferred to another hospital for possible surgery.

He received both apixaban and enoxaparin before being transferred.

On 1 December 2019, the surgery morning ward round identified Mr Fraser had received dual anticoagulants the previous day and the decision was made not to proceed with surgery and to withhold both anticoagulants for two days.

By the end of the day the patient was hypotensive and transferred to the ICU where they located bleeding.

He was transfused four units of blood and attempts were made to reverse the effects of the anticoagulant medication.

However by 16 December Mr Fraser continued to deteriorate despite treatment, and he passed away two days later.

Electronic medical records’ usability an issue

The Coroners Prevention Unit (CPU) identified that the usability of electronic medical records (EMRs) was a contributing factor in Mr Fraser’s death.

Several usability issues were identified by the hospital’s internal review. For example, the EMR displayed both inpatient and discharge medicines on the same screen.

The EMR icon that differentiates inpatient from outpatient medication was too small. There was also no alert to warn that the patient had been prescribed two medicines of the same class.

“The increasing proliferation of EMRs combined with the documented usability issues means that the potential risk of patient harm is high,” said Coroner English.

“Sadly, Mr Fraser’s death is not the first associated with EMR usability issues.”

Electronic medical records have been implicated in deaths being investigated by Australian coroners.

The Coroner’s Court of Victoria is currently investigating two other deaths where a contributing factor appears to be associated with EMR usability.

One patient at a different health service did not receive venous thromboembolism prophylaxis during introduction of EMR and subsequently died from a pulmonary embolus.

In a second case, a patient was inadvertently prescribed 10 times his intended opiate dose for three days before dying from pneumonia.

The CPU identified three further interstate deaths associated with EMR usability.

While the Australian Commission of Safety and Quality in Health (ACSQH) developed national guidelines for on-screen display of medicine information in 2017, these are not prerequisites for TGA registration, said Coroner English.

She recommended that the TGA consider reassigning the risk level of EMRs (currently at ‘low risk’) to a risk level that requires assessment of and compliance with a usability standard.

Previous CWH pinged over ad claims
Next Clinical tips: anxiety

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

4 Comments

  1. Tamer Ahmed
    12/03/2021

    So was the 20 mg hydromorphone a prescribing or an administration mistake.I am sure it would be easy to find the main person behind this mistake.Unfortunately its immpossible for the pharmacist to audit every dose of medication prescribed and given.As for the EMR software how could it be implemented with such a major shortcoming.All software before being rolled out are approved by a manager who needs to be accountable.Having the inpatient medications and the outpatient medications on the same screen is a crazy mistake

    • (Mary) Kay Dunkley
      12/03/2021

      You are correct Tamer a pharmacist cannot be everywhere all the time to audit every dose but in a hospital setting we do have a responsibility to set up systems which reduce the risk of these errors occurring and to provide education to those ordering and administering medication. When errors like these occur it is not about identifying an individual and assigning blame but rather to look at how to prevent this happening again. Thus in an ED department this is about education about the different potencies of morphine and hydromorphone – this might be a chart inside a ward DD safe or a warning in the EMR system which prompts “potent medication check dose” when hydromorphone is ordered or administered.
      Again with Cerner this is a system error. I can understand why inpatient and discharge medication orders might be on the same screen to enable reconciliation but they should be clearly marked and maybe have different coloured backgrounds or typeface. However if dual anticoagulants are ordered perhaps a warning alert should be part of the program – not to prevent appropriate prescribing but to prompt review, especially in patients scheduled for surgery. As the EMR systems become “smarter” I am sure these type of modifications will be included. These cases also illustrate that the EMR will never replace pharmacists and how critical pharmacist review of medication orders are to patient safety.

      • Tamer Ahmed
        12/03/2021

        Every hospital that I have ever worked in has a flashy green sticker on hydromorph products saying something like (highly potent opioid up to 5 times stronger than morphine),multiple brochures explaining to check if the hydromorphone is an ir or an sr etc, 6 monthly presentations about opioid types and how to handle them.And the results are nothing ,the same mistakes are happening over and over .which is usually by a new intern on a new rotation or a nurse on a new rotarion.What I find is all of these safety features dissappear when the staff are overloaded and are tunnel visioning on the job.And with public hospital’s resources ,thats all the time.I am glad that I am not a safety pharmacist.I have no experience working with emrs or cerner and as such I reconcile the scripts against the charts ,then reconcile the scripts against the Mmp to write the medication profile.If cerner doesnt allow customised views of the paperwork or if the intern/registrar wasnt trained how to use it ,its the managment mistake.Its quite intresting to know that Emrs have warnings on them .I am not used to that as I am usually the warning on every chart.

        • (Mary) Kay Dunkley
          12/03/2021

          I agree adequate staff for the workload is critical to patient safety.
          EMR training is mandatory for all medical staff as part of orientation but as with everything it is difficult to learn the “tricks” until you are putting the knowledge into practice.

Leave a reply